Alert archive / Texas / Red Flag Warnings in 2020

Red Flag Warning 8, NWS Lubbock, TX

October 10, 202019 counties in Texas

NWS Lubbock, TX issued this red flag warning at Oct 10, 2020, 12:21 PM CDT for 19 counties in Texas. It took effect at Oct 11, 2020, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 10, 2020, 12:21 PM CDT (17:21 UTC)
In effect from
Oct 11, 2020, 1:00 PM CDT
Expired
Oct 11, 2020, 8:00 PM CDT
In force
7 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 26 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 5.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4258 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

861 
WWUS84 KLUB 101721
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
1221 PM CDT Sat Oct 10 2020

TXZ021>025-027>031-033>037-039>042-110300-
/O.UPG.KLUB.FW.A.0004.201011T1800Z-201012T0100Z/
/O.NEW.KLUB.FW.W.0008.201011T1800Z-201012T0100Z/
Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Lamb-Hale-Floyd-Motley-
Cochran-Hockley-Lubbock-Crosby-Dickens-Yoakum-Terry-Lynn-Garza-
1221 PM CDT Sat Oct 10 2020

...RED FLAG WARNING IN EFFECT FROM SUNDAY AFTERNOOON THROUGH
SUNDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
AREAS ON THE CAPROCK AND ADJACENT ROLLING PLAINS...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 1 PM to 8 PM CDT Sunday. The
Fire Weather Watch is no longer in effect. 

* Timing...Sunday afternoon and early evening.

* Wind...Westerly 20 to 30 mph and gusty.

* Humidity...5 to 10 percent.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
3 follow-up statements
108 
WWUS84 KLUB 110211
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
911 PM CDT Sat Oct 10 2020

TXZ021>025-027>031-033>037-039>042-111200-
/O.CON.KLUB.FW.W.0008.201011T1800Z-201012T0100Z/
Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Lamb-Hale-Floyd-Motley-
Cochran-Hockley-Lubbock-Crosby-Dickens-Yoakum-Terry-Lynn-Garza-
911 PM CDT Sat Oct 10 2020

...RED FLAG WARNING IS IN EFFECT FROM 1 PM TO 8 PM CDT SUNDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR AREAS ON THE CAPROCK 
AND ADJACENT ROLLING PLAINS...

* Timing...Sunday afternoon and early evening.

* Wind...Westerly 20 to 30 mph with gusts up to 40 mph.

* Humidity...5 to 10 percent.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
825 
WWUS84 KLUB 111013
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
513 AM CDT Sun Oct 11 2020

TXZ021>025-027>031-033>037-039>042-120100-
/O.CON.KLUB.FW.W.0008.201011T1800Z-201012T0100Z/
Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Lamb-Hale-Floyd-Motley-
Cochran-Hockley-Lubbock-Crosby-Dickens-Yoakum-Terry-Lynn-Garza-
513 AM CDT Sun Oct 11 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR AREAS ON THE CAPROCK AND ADJACENT ROLLING PLAINS...

* Timing...This afternoon and early evening.

* Wind...Westerly 20 to 30 mph with gusts up to 40 mph.

* Humidity...5 to 10 percent.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
219 
WWUS84 KLUB 120100
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
800 PM CDT Sun Oct 11 2020

TXZ021>025-027>031-033>037-039>042-120200-
/O.EXP.KLUB.FW.W.0008.000000T0000Z-201012T0100Z/
Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Lamb-Hale-Floyd-Motley-
Cochran-Hockley-Lubbock-Crosby-Dickens-Yoakum-Terry-Lynn-Garza-
800 PM CDT Sun Oct 11 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE CAPROCK AND
ADJACENT ROLLING PLAINS...

RFTI values have fallen to zero across the area and red flag
conditions are no longer expected.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Oct 10, 12:05 PM CDT, 16 minutes earlier.

Area forecast discussion, Oct 10, 12:05 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1205 PM CDT Sat Oct 10 2020

.AVIATION...
Low clouds flirted with the KCDS airport earlier but have since
mixed out. SKC conditions expected for all terminals today. Record
high temps this afternoon, warm for mid October. Fairly light
winds. Good VFR flying. Check density altude. James

&&

.PREV DISCUSSION... /issued 316 AM CDT Sat Oct 10 2020/

SHORT TERM...
Quiet but hot weather will continue today with more record high
temperature records in jeopardy as upper level ridging remains in
place. This morning increasing low level moisture has been noted
across the eastern Rolling Plains and southeast Panhandle. Some
patchy fog or low clouds may still develop across this region closer
to daybreak however the better moisture will remain just east of the
forecast area. These clouds should be short lived eventually mixing
out 2-3 hours after sunrise. Similar to yesterday a surface trough
will be near the TX/NM state line however the orientation of this
feature will be a bit farther to the southeast across the forecast
area. This will setup easterly surface flow across the Rolling
Plains with westerly surface flow for most locations on the Caprock.
This will create a bit of a dichotomy in the surface moisture field
with very dry air on the caprock with slightly moister air off the
caprock. Therefore, temperatures on the Caprock should be a few
degrees higher than yesterday maxing out in the mid 90's. While
locations off of the Caprock should be near or perhaps a degree or
so lower than yesterday right around the 90 degree mark. For
reference the Lubbock max temperature record for this date is 93
degrees set in 1965. Tonight, clear skies and light winds should
allow for good radiational cooling which will drop temperatures back
into the low to mid 50's. /WCI

LONG TERM...
Solutions have trended toward a sharper mid and upper level low
pressure trough passing out of the Rockies Sunday and into the
central and northern high plains. A related upper level cutoff low
near Baja has trended further south and west as well, and has
become a non-factor. This pattern change will send stronger
layered westerly flow aloft over the Texas Panhandle and adjacent
Texas South Plains region, with solutions now supporting wind
speeds close to but just shy of Wind advisory levels Sunday
afternoon. Enhanced westerly flow at the surface Sunday will
occur as a surface low over eastern Colorado shifts into southwest
Kansas by early Sunday evening. Already very warm low level
temperatures will climb further with the downslope components and
push maximum temperatures Sunday near or into record territory.

A modified Canadian cold front will follow the surface low
passage and shove into the Panhandle early Sunday evening, then
southward through the South Plains region before daybreak Monday.
Wind speeds may become modestly breezy again Monday after
daybreak with mixing, but the strongest surface pressure gradient
will have passed far to the south by then. High Temperatures
Monday will struggle into the mid or upper 70s, 20+ degrees
cooler than Sunday. A cool surface ridge Monday evening will give
way to return southerly flow with renewed surface pressure falls
under persistent west-northwest flow aloft. Tuesday highs should
bounce back into the 80s though the GFS still attempts to push a
weak boundary back southward during the afternoon. Wednesday
should be solidly warm again into the upper 80s or low 90s in
advance of the next cold front expected Thursday dropping highs
back again near normals heading into the weekend. Still no
substantial moisture or chance of rain indicated for the week
ahead. RMcQueen

FIRE WEATHER...
Stronger layered flow will overlap the Texas South Plains region
Sunday with hot temperatures and low humidity also expected.
Energy Release Components have increased well into the 70th-89th
percentile with considerable drying and curing (not related to the
seasonal freeze that typically initiates fall curing but has not
yet occurred) especially on the Caprock. The wind speed/relative
humidity combination is expected to result in RFTI values as high
as 5 or 6 in the southwest Panhandle Sunday afternoon, well into
Fire Weather Watch criteria. We are issuing a Fire Weather Watch
valid Sunday afternoon for all areas on the Caprock and the
adjacent Rolling Plains. RMcQueen

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening
for TXZ021>025-027>031-033>037-039>042.

&&

06
Hazardous weather outlook, Oct 10, 3:37 AM CDT, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
337 AM CDT Sat Oct 10 2020

TXZ021>044-110845-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
337 AM CDT Sat Oct 10 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Fire Weather Watch is in effect Sunday afternoon for areas on the
Caprock and adjacent Rolling Plains. Elevated to critical fire
danger is expected Sunday afternoon area-wide as gusty winds develop
along with hot and dry conditions.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 3:40 AM CDTFire Weather WatchLUBBailey, Briscoe, Castro, Cochran, Crosby, Dickens and 13 more9 hr

Nearby

Red Flag Warnings in Texas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.